Alert archive / Iowa / Wind Advisories in 2006
Wind Advisory 3, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Mar 31, 2006, 7:33 AM CST for 38 counties in Iowa. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2006, 7:33 AM CST (13:33 UTC)
- Expired
- Mar 31, 2006, 6:00 PM CST
- In force
- 10 hr
- Issued by
- NWS Des Moines, IA
All 38 counties
Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Wapello County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KDMX 311333 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 733 AM CST FRI MAR 31 2006 ...STRONG WINDS TO AFFECT NORTH CENTRAL IOWA TODAY... .LOW PRESSURE OVER CENTRAL MINNESOTA WILL CREATE STRONG WINDS TODAY ACROSS NORTH CENTRAL IOWA. THE WINDS WILL DIMINISH THIS EVENING AS THE SYSTEM MOVES INTO THE WESTERN GREAT LAKES REGION. IAZ004>007-015>017-023>026-033>036-312145- /O.NEW.KDMX.WI.Y.0003.060331T1333Z-060401T0000Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY... FORT DODGE...WEBSTER CITY 733 AM CST FRI MAR 31 2006 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED TODAY BEFORE DIMINISHING THIS EVENING. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ DONAVON
2 follow-up statements
000 WWUS73 KDMX 311621 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1021 AM CST FRI MAR 31 2006 ...STRONG WINDS TO AFFECT MUCH OF CENTRAL IOWA TODAY... .LOW PRESSURE OVER CENTRAL MINNESOTA WILL CREATE STRONG WINDS THE REST OF TODAY ACROSS A LARGE PORTION OF CENTRAL IOWA. THE WINDS WILL DIMINISH THIS EVENING AS THE SYSTEM MOVES INTO THE WESTERN GREAT LAKES REGION. IAZ027-028-037>039-044>050-057>062-073>075-085-086-312200- /O.EXA.KDMX.WI.Y.0003.000000T0000Z-060401T0000Z/ BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA-MONROE-WAPELLO- INCLUDING THE CITIES OF...ALLISON...WAVERLY...ELDORA... GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON... BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER... ADEL...DES MOINES...NEWTON...GRINNELL...INDIANOLA...KNOXVILLE... OSKALOOSA...ALBIA...OTTUMWA 1021 AM CST FRI MAR 31 2006 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH CAN BE EXPECTED TODAY BEFORE DIMINISHING THIS EVENING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED WITH GUSTS OF 45 MPH TO 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ IAZ004>007-015>017-023>026-033>036-312200- /O.CON.KDMX.WI.Y.0003.000000T0000Z-060401T0000Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY... FORT DODGE...WEBSTER CITY 1021 AM CST FRI MAR 31 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. WEST TO NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED TODAY BEFORE DIMINISHING THIS EVENING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED WITH GUSTS OF 45 MPH TO 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ COGIL
000 WWUS73 KDMX 312136 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 336 PM CST FRI MAR 31 2006 ...STRONG WINDS TO DIMINISH THROUGH THE EVENING... .STRONG LOW PRESSURE OVER WISCONSIN WILL CONTINUE TO PULL AWAY FROM THE STATE. THIS WILL ALLOW WINDS TO DIMINISH THIS EVENING. IAZ033>036-044>048-057>061-073>075-085-086-312245- /O.CAN.KDMX.WI.Y.0003.000000T0000Z-060401T0000Z/ SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-WARREN-MARION-MAHASKA-MONROE- WAPELLO- INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...FORT DODGE... WEBSTER CITY...DENISON...CARROLL...JEFFERSON...BOONE...AMES... AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON... INDIANOLA...KNOXVILLE...OSKALOOSA...ALBIA...OTTUMWA 336 PM CST FRI MAR 31 2006 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND ADVISORY. $$ IAZ004>007-015>017-023>028-037>039-049-050-062-010000- /O.CON.KDMX.WI.Y.0003.000000T0000Z-060401T0000Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY- BLACK HAWK-MARSHALL-TAMA-POWESHIEK- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...ELDORA... GRUNDY CENTER...WATERLOO...MARSHALLTOWN...TOLEDO...GRINNELL 336 PM CST FRI MAR 31 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. WEST TO NORTHWEST WINDS AT 20 TO 30 MPH WITH A FEW GUSTS TO 45 MPH WILL PERSIST THROUGH 6 PM. SUSTAINED WINDS ARE FORECAST TO GRADUALLY WEAKEN AFTER 6 PM WITH GUSTS DIMINISHING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED WITH GUSTS OF 45 MPH TO 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ CC
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Mar 31, 3:49 AM CST, 3 hours 44 minutes earlier.
Area forecast discussion, Mar 31, 3:49 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 349 AM CST FRI MAR 31 2006 .DISCUSSION... MID LEVEL DRY SLOT HAS NOW PUSHED THROUGH MS VALLEY WITH LOW CLOUDS AND WRAP AROUND PCPN ONE NEAR TERM CONCERN. STRONG SHRT WV STILL NOTED ALONG IA/MN BORDER WITH PLENTY OF QG FORCING AROUND BACK OF SYS OVER ERN DAKOTAS. SOME THETA-E ADVECTION AND FRONTOGENETICAL FORCING REMAIN AS WELL. PCPN EXPECTED TO LINGER THROUGH THE MORNING N AND THEN DISSIPATE BY AFTERNOON SO HAVE TRENDED POPS FROM LIKELIES DOWN TO CHANCES. 09Z SFC ANLYS PLACES LOW OVER SWRN MN AND COLD FRONT EXITING FORECAST AREA. DO NOT EXPECT MUCH REBOUND TODAY HOWEVER AS COLD ADVECTION AND CLOUDS LINGER SO STAYED TOWARD COOLER NAM MOS. WINDS WILL PUSH ADVISORY CRITERIA TODAY BUT WITH PRIMARY ISALLOBARIC PUSH TO OUR N AND LIMITED MIXING JUST TO 925MB HELD OFF ON HEADLINE FOR THE TIME BEING. WILL BE CLOSE HOWEVER WITH GUSTS INTO THE LOWER 30S (KTS). RIDGE THEN SETTLES INTO PLAINS FOR BEGINNING OF WEEKEND WITH NIL WX. RAISED TEMPS CLOSER TO GFS MOS TONIGHT BASED ON UPSTREAM DEWPOINTS AND PERSISTENT LOW CLOUDS AS SUGGESTED BY NAM/GFS 925 RH. GUIDANCE HINTS AT TAKING A BITE OUT OF GOING HIGHS SAT. SFC RIDGE AND ELY WINDS NOT TOO CONDUCIVE FOR WARM UP...BUT LOW CLOUDS APPEAR TO BURN OFF FOR EARLY APRIL SUN SO HAVE NOT MADE WHOLESALE CHANGES BUT SHADED CLOSER TO WARMER GFS MOS. ATTENTION THEN TURNS TOWARD NEXT PCPN EVENT. NAM ONCE AGAIN LOOKS LIKE OUTLIER FOR LATE WEEKEND SYS SEEMING TO BE TOO FAST. OTHER MODELS ARE STILL TRYING TO RESOLVE WHETHER SFC LOW WILL COME OUT IN ONE PIECE OR SEGMENTED LIKE 00Z GFS WHICH MAY BE INFLUENCED BY CONVECTIVE GRIDSCALE FEEDBACK AFTER 54HRS. BLEND OF GEM AND EURO MODELS MAY BE BEST. LATEST EURO MODELS SHOW NICE WARM ADVECTION SIGNATURE SATURDAY NIGHT WITH ELEVATED INSTABILITY GRADIENT SURGING NWD PER SHOWALTER INDICES DIPPING TO BELOW ZERO BY 12Z. SVR THREAT THEN FOLLOWS SUN. WRMFNT LIFTS ACROSS IA FOLLOWED BY CDFNT. KINEMATIC FORCING AHEAD OF APPROACHING UPR LOW STRONG ENOUGH TO REDEVELOP CONVECTION AFTER OVERNIGHT MCS...BUT QUESTION WILL BE AMOUNT OF RECOVERY TIME. IF WE CAN ADEQUATELY HEAT LOW LEVELS...PATTERN RECOGNITION WOULD CERTAINLY AGAIN FAVOR SUPERCELLS AND POSSIBLY TORNADOES. HAVE BOOSTED POPS FARTHER THROUGH LIKELY CATEGORY SAT NIGHT...ALL BUT FAR E...AND INTO LIKELIES SUN. WILL MENTION POTENTIAL FOR MODERATE/HEAVY RAINS SAT NIGHT AND SVR THREAT SUN IN HWO. MAY BE A LARGE TEMP GRADIENT ACROSS FORECAST AREA SUN WITH WRMFNT PASSAGE. SITUATION MAY BE SIMILAR TO WHAT OCCURRED THU BUT WITH WARMER H85 TEMPS. SEE NO REASON NOT TO GO NEAR WARMER GFS MOS. MAY HAVE TO END UP HIGHER IF WE GET A DECENT BREAK BETWEEN WARM ADVECTION AND PEAK HEATING CONVECTION. LOOKS LIKE YET ANOTHER VERY SIMILAR CONVECTIVE EVENT FOR AROUND THURSDAY WHICH FORECAST ALREADY HAS IN HAND WITH CHANCE POPS ALREADY INTRODUCED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON/SMALL
Hazardous weather outlook, Mar 31, 5:35 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 535 AM CST FRI MAR 31 2006 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-011200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 535 AM CST FRI MAR 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF MID-IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ARE ANTICIPATED LATE SATURDAY NIGHT AND SUNDAY. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. MODERATE TO LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH A FEW LOCATIONS RECEIVING OVER AN INCH OF RAIN. ISOLATED TORNADOES WILL BE POSSIBLE TOO IN THE SOUTHEAST HALF OF THE STATE. ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RE-ENTER THE FORECAST...MAINLY AROUND WEDNESDAY AND THURSDAY. THESE STORMS WILL HAVE THE POTENTIAL TO BE SEVERE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY NIGHT AND SUNDAY...AND THEN AGAIN LATER NEXT WEEK. SMALL
In the hours before
Local storm report, Mar 31, 2:07 AM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
207 AM CST FRI MAR 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG MANSON 42.53N 94.54W
03/30/2006 CALHOUN IA LAW ENFORCEMENT
WIDESPREAD DAMAGE TO NORTH SIDE OF TOWN. TREES AND
BRANCHES DOWN...ROOF BLOWN OFF OF BASEBALL FIELD DUGOUT
BUILDING. ROOF DAMAGED ON APARTMENT BUILDING. DELAYED
REPORT RELAYED VIA TRAINED SPOTTER. TIME APPROXIMATE.
&&
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 6:00 PM CST | Tornado Warning | DMX | Union | 30 min |
| Mar 30, 6:08 PM CST | Severe Thunderstorm Warning | DMX | Boone | 52 min |
| Mar 30, 6:13 PM CST | Severe Thunderstorm Warning | DMX | Dallas, Polk | 47 min |
| Mar 30, 6:17 PM CST | Severe Thunderstorm Warning | DMX | Clarke | 43 min |
| Mar 30, 6:19 PM CST | Severe Thunderstorm Warning | DMX | Hancock | 41 min |
| Mar 30, 6:24 PM CST | Severe Thunderstorm Warning | DMX | Story | 36 min |
| Mar 30, 6:27 PM CST | Severe Thunderstorm Warning | DMX | Hamilton | 33 min |
| Mar 30, 6:41 PM CST | Severe Thunderstorm Warning | DMX | Hardin | 34 min |
| Mar 30, 6:44 PM CST | Severe Thunderstorm Warning | DMX | Wright | 46 min |
| Mar 30, 6:47 PM CST | Severe Thunderstorm Warning | DMX | Marshall | 43 min |
| Mar 30, 6:50 PM CST | Severe Thunderstorm Warning | DMX | Jasper | 40 min |
| Mar 30, 6:52 PM CST | Severe Thunderstorm Warning | DMX | Franklin | 53 min |
| Mar 30, 6:55 PM CST | Severe Thunderstorm Warning | DMX | Cerro Gordo | 50 min |
| Mar 30, 7:01 PM CST | Severe Thunderstorm Warning | DMX | Hancock | 29 min |
| Mar 30, 7:03 PM CST | Severe Thunderstorm Warning | DMX | Warren | 27 min |
| Mar 30, 7:07 PM CST | Severe Thunderstorm Warning | DMX | Butler, Grundy | 53 min |
| Mar 30, 7:29 PM CST | Severe Thunderstorm Warning | DMX | Worth | 36 min |
| Mar 30, 8:02 PM CST | Tornado Warning | DMX | Ringgold | 28 min |
| Mar 30, 8:23 PM CST | Tornado Warning | DMX | Decatur | 37 min |
| Mar 30, 8:50 PM CST | Tornado Warning | DMX | Clarke | 25 min |
| Mar 30, 8:50 PM CST | Tornado Warning | DMX | Clarke | 25 min |
| Mar 30, 9:05 PM CST | Tornado Warning | DMX | Lucas | 25 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.